New illness linked to meningitis outbreak

(WXYZ) - More worries and concern for those who were injected by the tainted medication for neck and back pain.

Aside from the meningitis outbreak happening in several states, there is a new problem. Patients are also getting epidural abscesses at the site where the needle was injected.

Dr. Lakshmi Halasyamani at St. Joseph Mercy Hospital Ann Arbor says the hospital has seen more than 34 cases.

"In this instance the medication was contaminated with a fungus.  So that fungus is creating a focus of infection which is collecting and forming an abscess," said Dr. Halasyamani.

The most noticeable symptom is a lot of pain where the shot was given but patients can also experience numbness or tingling.

It is believed in some cases abscesses have formed even while patients were taking powerful antifungal treatments.

The abscesses are internal and patients may not be able to see them.

Dr. Halasyamani told 7 Action News about the importance of seeking treatment.

"What can happen is people can develop more neurologic symptoms," said Dr. Halasyamani.  "So an epidural abscess can compress the spinal cord.  It can cause a lot of neurologic symptoms that include numbness, weakness of the arms and legs depending on where the injection took place and where the abscess has formed."

Dr. Halasyamani is not ready to say whether this illness causes death.

"The treatment involves both surgical intervention as well as being treated with the antifungal medication," said Dr. Halasyamani.

Experts believe Fungal Meningitis and Epidural Abscesses are two separate illnesses but Epidural Abscesses can lead to Meningitis.

Print this article Back to Top

Comments